Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

193 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking ciclosporin. Recently changed to erythromycin. Getting itching all over the body. Reason?

Answered by
Dr.
Dr. Praveen Rodrigues

Dermatologist

Practicing since :1993

Answered : 1196 Questions

default
Posted on Tue, 12 Feb 2013 in Medicines and Side Effects
Question: I am taking ciclosporin 50MG b.d. and have recently been put on erythromycin 400mg t.d.s. I am now having the most amazing itching - all over - and cannot stop scratching. I think the antibiotic may have made my atopic eczema worse than it was before, but I am not certain. I am now terribly susceptible to temperature, and a difference of a couple of degrees is all it takes to start the itching. I have also become bed-ridden since starting the antibiotic. Is this a coincidence, or is there a real problem here?
doctor
Answered by Dr. Praveen Rodrigues 46 minutes later
Hi there.
I would tend to agree with you instantaneously because dairy products & penicillin derivatives have a link & it stands to reason that erythromycin may have precipitated your itch. Please stop the medication for 48-72 hrs & all should be well or at least better. Alternatively in addition, you could use an antihistamine & my medication of choice would be 180mg fexofenadine as it is non-sedative & can be taken once a day.
However, as you are taking cyclosporine, kindly get your serum creatinine checked as if it is above normal, this may be the culprit.
All things being equal, it does not appear to be a major issue & should be easily remedied. Good Luck & Wish you a safe itch free existence. Cheers!
Dr Praveen Rodrigues MD
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Praveen Rodrigues 16 minutes later
I note that in information I have had given to me, erythromycin may "raise the concentration" of cyclosporin. Would this be what you are alluding to when you suggest I get my creatinine checked? And (as it is early on a Sunday morning here) would you suggest I check with my GP before I stop the antibiotics, or shall I simply stop them and tell him next week?
doctor
Answered by Dr. Praveen Rodrigues 2 hours later
Hey XXXXXXX
1. Yes to your first suggestion
2. Yes to your second question provided it has been three days & the infection it was started for is under control.
cheers!
Dr Rodrigues
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Praveen Rodrigues 3 hours later
Thank you for your help
doctor
Answered by Dr. Praveen Rodrigues 9 hours later
Most welcome XXXXXXX
Trust your itch better & here's to a healthy long life!
Cheers.
P.S. If you do find time, please do close the query & give us a rating/review that wud help greatly. Cheers!
Dr Praveen Rodrigues MD
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Medical Topics ,  

Recent questions on  Ketone

doctor1 MD

Hello, I am on Warfarin for A-Fib. I had a bad cold and was coughing a lot. During one coughing fit I experienced a sharp pain and slight swelling just at the bottom of my rib cage. Applied ice and pain subsided but is painful to cough at all. That was about 5 days ago. Today I notice a huge bruise across my side and stomach. There is no pain except when I cough. I m aware of the bruising factor when taking warfarin, it s just the size of this bruise is alarming. Any thoughts ?

doctor1 MD

Dx with ASD hole, cardiologist stt born with it. At the time Dec 1, 11 I was told they could do cath. surg to fix. But not seems like there putting that off, I m also anemic... not sure why Doc. now want to wait, tell me to take my time... I m 47 and do not want to wait till I get to old. I m on warfarin, ferrous, something for gerd, and simavistan, what should I do?

doctor1 MD

I am 31, I weigh 135 lbs and am 5ยด4 .I was 5 weeks pregnant and took 800mg of cytotec 3 oral and i vaginally. The next day I bleed a little and saw very little blood clots. On the second day there was very little bleeding. Should I take another dose of cytotec as I am not sure that the abortion was succesful

doctor1 MD

I am taking 4mg of naltrexone at night . It has started to strenghthen me. I have the coxsackie virus. I have taken LDN for two months. I am concerned about side effects in the future. I have had the virus for 18 years and each time it erupts it...

doctor1 MD

Good afternoon Dr XXXXXXX I have dry cough & pain in the chest

doctor1 MD

Hi, I have a confidential question and need help to understand what I am taking; Can you help Are you there?? I have a family and need to take the steps to correct myself. I have several concerns Chronic Pain , Been on Oxycontin 80mg and percocet...